Alert archive / Hawaii / Flash Flood Warnings in 2023
Flash Flood Warning 8, NWS Honolulu, HI
NWS Honolulu, HI issued this flash flood warning at Feb 4, 2023, 7:12 AM HST for Kauai County, Hawaii. It was in force for 6 hr. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Feb 4, 2023, 7:12 AM HST (17:12 UTC)
- Expired
- Feb 4, 2023, 12:44 PM HST
- In force
- 6 hr
- Issued by
- NWS Honolulu, HI
- Area
- Storm-based polygon
- Flood severity
- None
County Kauai County, HI
The radar
The South Kauai radar (PHKI), 23 km from the middle of the area, began a volume at 17:15 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Feb 4, 8:10 AM HST | FLASH FLOOD | 1 Se Princeville, HI | KUHIO HWY CLOSED AT HANALEI BRIDGE DUE TO FLOODING. |
| Feb 4, 8:59 AM HST | FLASH FLOOD | 1 Ene Kawaihau, HI | HAUAALA RD CLOSED AT KEAPANA BRIDGE DUE TO FLOODING FROM KAPAA STREAM. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 58 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Lihue, (PHLI), launched 12:00Z, 5.2 hours before the alert went out and 17 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1209 J/kg
- Mixed-layer CIN
- 0 J/kg
- Mixed-layer LCL
- 544 m above ground
- 0-6 km bulk shear
- 9 kt
- 0-1 km storm-relative helicity
- 9 m²/s²
- 0-3 km storm-relative helicity
- -28 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
834
WGHW50 PHFO 041712
FFWHFO
HIC007-042000-
/O.NEW.PHFO.FF.W.0008.230204T1712Z-230204T2000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Honolulu HI
712 AM HST Sat Feb 4 2023
The National Weather Service in Honolulu has issued a
* Flash Flood Warning for...
The island of Kauai in Kauai County
* Until 1000 AM HST.
* At 712 AM HST, radar indicated bands of heavy rain continuing to
move across Kauai with rates of 1 to 3 inches per hour. Hanalei
River is expected to rise further and close Kuhio Highway within
the next 1 to 2 hours. Heavy rain in the Waimea area may also
result in flooding impacts.
HAZARD...Flash flooding caused by heavy rain.
SOURCE...Radar and automated gauges.
IMPACT...Flooding in drainages, streams, rivers, roads,
properties, and other low-lying areas. Public road
closures possible in some areas. Landslides are
possible in steep terrain.
* This warning includes the entire island of Kauai.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Stay away from streams, rivers, drainage ditches, and culverts, even
if they are currently dry.
Do not cross fast flowing or rising water in your vehicle, or on
foot. Turn around, don't drown.
&&
This warning may need to be extended beyond 1000 AM HST if flooding
persists.
This Flash Flood Warning replaces the previously issued Flood
Advisory that was in effect for The island of Kauai in Kauai County.
LAT...LON 2222 15933 2216 15930 2215 15928 2205 15932
2196 15932 2195 15934 2193 15934 2186 15944
2188 15962 2194 15968 2198 15978 2206 15980
2216 15974 2224 15958 2222 15952 2225 15949
2224 15943 2225 15940
FLASH FLOOD...RADAR AND GAUGE INDICATED
$$
KODAMA5 follow-up statements
713
WGHW70 PHFO 041910
FFSHFO
Flash Flood Statement
National Weather Service Honolulu HI
910 AM HST Sat Feb 4 2023
HIC007-042000-
/O.CON.PHFO.FF.W.0008.000000T0000Z-230204T2000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Kauai HI-
910 AM HST Sat Feb 4 2023
...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 10 AM HST THIS
MORNING FOR THE ISLAND OF KAUAI IN KAUAI COUNTY...
At 910 AM HST, emergency management reported that Kuhio Highway has
been closed at the Hanalei Bridge as of 810 AM HST. Heavy rainfall
continued over the southern half of Kauai with rates of 1 to 2
inches per hour. Stream and river gages around the island have
elevated levels.
HAZARD...Flash flooding caused by heavy rain.
SOURCE...Emergency management.
IMPACT...Flooding in drainages, streams, rivers, roads,
properties, and other low-lying areas. Public road
closures possible in some areas. Landslides are possible
in steep terrain.
This warning includes the entire island of Kauai.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Stay away from streams, rivers, drainage ditches, and culverts, even
if they are currently dry.
Do not cross fast flowing or rising water in your vehicle, or on
foot. Turn around, don't drown.
&&
LAT...LON 2222 15933 2216 15930 2215 15928 2205 15932
2196 15932 2195 15934 2193 15934 2186 15944
2188 15962 2194 15968 2198 15978 2206 15980
2216 15974 2224 15958 2222 15952 2225 15949
2224 15943 2225 15940
FLASH FLOOD...OBSERVED
$$
KODAMA892
WGHW50 PHFO 041947
FFWHFO
HIC007-042300-
/O.EXT.PHFO.FF.W.0008.000000T0000Z-230204T2300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Honolulu HI
947 AM HST Sat Feb 4 2023
The National Weather Service in Honolulu has extended the
* Flash Flood Warning for...
The island of Kauai in Kauai County
* Until 100 PM HST.
* At 947 AM HST, Kuhio Highway remains closed at the Hanalei Bridge.
Rainfall has eased in north Kauai, but heavy rain continued to
over south Kauai from Lihue to Waimea Canyon. Rain rates were 1 to
2 inches per hour. Additional rainfall is expected to move over
the island into the early afternoon.
HAZARD...Flash flooding caused by heavy rain.
SOURCE...Emergency management.
IMPACT...Flooding in drainages, streams, rivers, roads,
properties, and other low-lying areas. Public road
closures possible in some areas. Landslides are
possible in steep terrain.
* This warning includes the entire island of Kauai.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Stay away from streams, rivers, drainage ditches, and culverts, even
if they are currently dry.
Do not cross fast flowing or rising water in your vehicle, or on
foot. Turn around, don't drown.
&&
This warning may need to be extended beyond 100 PM HST if flooding
persists.
LAT...LON 2222 15933 2216 15930 2215 15928 2205 15932
2196 15932 2195 15934 2193 15934 2186 15944
2188 15962 2194 15968 2198 15978 2206 15980
2216 15974 2224 15958 2222 15952 2225 15949
2224 15943 2225 15940
FLASH FLOOD...OBSERVED
$$
KODAMA425
WGHW70 PHFO 042147
FFSHFO
Flash Flood Statement
National Weather Service Honolulu HI
1147 AM HST Sat Feb 4 2023
HIC007-042300-
/O.CON.PHFO.FF.W.0008.000000T0000Z-230204T2300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Kauai HI-
1147 AM HST Sat Feb 4 2023
...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1 PM HST THIS
AFTERNOON FOR THE ISLAND OF KAUAI IN KAUAI COUNTY...
At 1147 AM HST, radar indicated that heavy rainfall continued to
move over south Kauai from the east with rates of 1 to 2 inches per
hour. Although water levels in Hanalei River have been lowering, the
Kauai Emergency Management Agency reported that Kuhio Highway was
still closed at the Hanalei Bridge.
HAZARD...Flash flooding caused by heavy rain.
SOURCE...Emergency management.
IMPACT...Flooding in drainages, streams, rivers, roads,
properties, and other low-lying areas. Public road
closures possible in some areas. Landslides are possible
in steep terrain.
This warning includes the entire island of Kauai.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Stay away from streams, rivers, drainage ditches, and culverts, even
if they are currently dry.
Do not cross fast flowing or rising water in your vehicle, or on
foot. Turn around, don't drown.
&&
LAT...LON 2222 15933 2216 15930 2215 15928 2205 15932
2196 15932 2195 15934 2193 15934 2186 15944
2188 15962 2194 15968 2198 15978 2206 15980
2216 15974 2224 15958 2222 15952 2225 15949
2224 15943 2225 15940
FLASH FLOOD...OBSERVED
$$
KODAMA029
WGHW70 PHFO 042209
FFSHFO
Flash Flood Statement
National Weather Service Honolulu HI
1209 PM HST Sat Feb 4 2023
HIC007-042300-
/O.CON.PHFO.FF.W.0008.000000T0000Z-230204T2300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Kauai HI-
1209 PM HST Sat Feb 4 2023
...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1 PM HST THIS
AFTERNOON FOR THE ISLAND OF KAUAI IN KAUAI COUNTY...
At 1209 PM HST, radar indicated that heavy rainfall moving over east
Kauai from the east with rates of 1 to 2 inches per hour. The Kauai
Emergency Management Agency reported that Kuhio Highway was still
closed at the Hanalei Bridge. Hauaala Road was also closed at the
Keapana Bridge due to flooding in Kapaa Stream.
HAZARD...Flash flooding caused by heavy rain.
SOURCE...Emergency management.
IMPACT...Flooding in drainages, streams, rivers, roads,
properties, and other low-lying areas. Public road
closures possible in some areas. Landslides are possible
in steep terrain.
This warning includes the entire island of Kauai.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Stay away from streams, rivers, drainage ditches, and culverts, even
if they are currently dry.
Do not cross fast flowing or rising water in your vehicle, or on
foot. Turn around, don't drown.
&&
LAT...LON 2222 15933 2216 15930 2215 15928 2205 15932
2196 15932 2195 15934 2193 15934 2186 15944
2188 15962 2194 15968 2198 15978 2206 15980
2216 15974 2224 15958 2222 15952 2225 15949
2224 15943 2225 15940
FLASH FLOOD...OBSERVED
$$
KODAMA977
WGHW70 PHFO 042244
FFSHFO
Flash Flood Statement
National Weather Service Honolulu HI
1244 PM HST Sat Feb 4 2023
HIC007-042254-
/O.CAN.PHFO.FF.W.0008.000000T0000Z-230204T2300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Kauai HI-
1244 PM HST Sat Feb 4 2023
...FLASH FLOOD WARNING FOR THE ISLAND OF KAUAI IN KAUAI COUNTY HAS
BEEN REPLACED WITH A FLOOD ADVISORY...
Rainfall has decreased over Kauai and flood waters have been
receding. The Kauai Emergency Management Agency reported that Kuhio
Highway remained closed, but the water level in Hanalei River was
dropping and officials were assessing the condition of the road.
LAT...LON 2222 15933 2216 15930 2215 15928 2205 15932
2196 15932 2195 15934 2193 15934 2186 15944
2188 15962 2194 15968 2198 15978 2206 15980
2216 15974 2224 15958 2222 15952 2225 15949
2224 15943 2225 15940
$$
KODAMAWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Honolulu, HI wrote its last area forecast discussion before this flash flood warning went out at Feb 4, 6:14 AM HST, 58 minutes earlier.
Area forecast discussion, Feb 4, 6:14 AM HST, 58 minutes before
Area Forecast Discussion...UPDATED National Weather Service Honolulu HI 614 AM HST Sat Feb 4 2023 .UPDATE... Increased the chance of thunderstorms through the morning for Kauai and surrounding waters based on current radar and lightning observations. && .SYNOPSIS... Unstable, wet trade wind weather expected through this weekend with locally heavy showers and isolated thunderstorms possible, mainly over the western end of the state. A more typical trade wind pattern will return for next week. && .PREV DISCUSSION.../ISSUED 317 AM HST Sat Feb 4 2023/ Currently at the surface, a 1029 mb high is located around 900 miles north of Honolulu, while a trough of low pressure is positioned over the western end of the state. These features are producing moderate to locally breezy trade winds in unsheltered areas across the island chain early this morning. Infrared satellite imagery shows mostly cloudy to overcast conditions. Radar imagery shows scattered to numerous showers affecting windward slopes and coasts, with a few showers reaching leeward areas at times. Additionally, a few thunderstorms have developed in the vicinity of Kauai and Oahu overnight. Main short term focus continues to revolve around rain and thunder chances. The trough over the western islands will gradually shift westward and dampen out today, while the strong high shifts eastward well to the north of the state. As a result, we should see breezy trades develop across the entire island chain today. Strong high pressure will anchor northeast of the islands Sunday through late next week, keeping breezy trade winds blowing across the state. As for the remaining weather details, mid and upper level troughing will slide slowly eastward just to the south of the smaller islands today and tonight, then pass over the Big Island on Sunday. The airmass will remain unstable and moist enough through Saturday, that a few thunderstorms will be possible, with the highest chances for some downpours and thunder over the western islands in closest proximity to the surface trough. The airmass will gradually stabilize from northwest to southeast down the island chain Saturday night and Sunday, with showery conditions and a slight chance of thunderstorms continuing over the Big Island. Mid and upper level ridging will continue to stabilize the airmass Sunday night, with fairly typical trade wind weather featuring mainly windward showers and the occasional leeward spillover prevailing through late next week. && .AVIATION... A weakening surface trough will continue to drift into the islands today as an upper level low slowly moves eastward across the island chain through Sunday. Enhanced showers will continue to produce periods of MVFR/IFR conditions mainly over the western islands from Kauai to Molokai. Increasing shower trends will spread brief periods of MVFR/IFR to the eastern islands later today with locally heavy showers favoring windward airfields. Isolated thunderstorms are also expected at least through this evening with the passage of the upper low. Deep layer moisture will continue to produce light icing across the state today. AIRMET Sierra for tempo mountain obscuration will continue across Kauai and Oahu. This area will likely expand eastward in coverage later this morning. AIRMET Tango for moderate low level turbulence will also continue over and down wind of island mountains including the islands of Kauai, Oahu and Molokai. This area will likely expand eastward in coverage later this morning as trade winds strengthen across the state. && .MARINE... A front passing north of the state, combined with high pressure building to the northwest, will bring fresh to strong northeast winds to the coastal waters through tonight. A Small Craft Advisory (SCA) remains in effect for call coastal waters through Saturday night. The SCA is primarily in place because of the strong winds, however seas are also expected to reach 10 feet today in some areas exposed to the northwest and north swells. Winds will trend down a bit on Sunday, likely resulting in the SCA being scaled back to the more typical areas near Maui County and the Big Island. An upper level low to the southwest of the islands, combined with the front to the north is providing instability that is sparking some thunderstorms over the coastal and offshore waters. Expect more stable conditions to settle into the coastal waters by Sunday. The chance for thunderstorms will linger longer over the offshore waters. The current northwest swell (310 degrees) will continue fade today, however additional north-westerly swells expected into the middle of the new week will help keep surf elevated along north and west facing shores. A medium- period north- northwest (340-350 degrees) swell is expected to arrive later today, then hold into Sunday before fading. On Monday, a long- period northwest swell (320 degrees) will slowly fill in through the day Monday, then peak sometime Tuesday through Wednesday, before lowering into the latter half of next week. A reinforcing swell from the same direction will fill in later Thursday. This swell could be slightly larger, with surf potentially near advisory levels for exposed north and west facing shores of the smaller islands as this swell peaks. Surf along south facing shores will ease through the weekend as a long- period south swell fades. Surf along east facing shores will trend up through the early part of the new week as a belt of fresh to strong easterly trades develops over and far upstream of the islands. && .HFO WATCHES/WARNINGS/ADVISORIES... Small Craft Advisory until 6 AM HST Sunday for all Hawaiian waters- && DISCUSSION...Jelsema AVIATION...Bohlin MARINE...M Ballard
The office that day
Everything else NWS Honolulu, HI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 4, 5:28 AM HST | Areal Flood Advisory | HFO | Kauai | 104 min |
| Feb 4, 7:44 AM HST | Areal Flood Advisory | HFO | Honolulu | 93 min |
| Feb 4, 8:48 AM HST | Areal Flood Advisory | HFO | Honolulu | 28 min |
| Feb 4, 9:16 AM HST | Flash Flood Warning | HFO | Honolulu | 2 hr |
| Feb 4, 11:26 AM HST | Areal Flood Advisory | HFO | Honolulu | 2 hr |
| Feb 4, 12:06 PM HST | Special Marine Warning | HFO | 114 min | |
| Feb 4, 12:44 PM HST | Areal Flood Advisory | HFO | Kauai | 3 hr |
Nearby
Flash Flood Warnings in Hawaii, 2023Every flash flood warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.